Thunderstorm Wind, Dorchester
- When
- May 18, 1:07 PM EST
- Where
- Dorchester County, Summerville
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.017, -80.183
Several trees were down.
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 18, 9:20 AM EST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1020 AM EDT SAT MAY 18 2002 FRNTL BNDRY MOVING THRU THE UPSTATE WITH SHORTWAVE ENERGY OVER AL. DECENT LINE OF ACTIVITY MOVING TOWARDS THE CWA. DEWPTS IN THE LOWER 70S WITH LI AROUND -4 AND CAPES UP TO 2500. SUSPECT OUR SEVERE POTENTIAL MAY BE LIMITED DUE TO CLOUD COVER ACROSS THE AREA UNLESS WE CAN GET MORE BREAKS IN THE CLOUDS. AN ISOLATED SEVERE CELL IS NOT OUT OF THE QUESTION EARLY THIS AFTN WITH WIND BEING THE MAIN THREAT. HAIL MAY BE A THREAT LATER INTO THE AFTN AS COOLER AND DRIER AIR MOVES IN ALOFT. WILL CONTINUE 70 POPS AS MOST AREAS SHOULD GET MEASURABLE PRECIP. SOME BREAKS IN CLOUDS SHOULD ALLOW TEMPS TO REACH THE LOWER 80S. FRNTL BNDRY TO MOVE THROUGH THE AREA TOWARDS EVENING. WILL MAKE A FEW ADJUSTMENTS TO WINDS BUT NO ADDITIONAL CHANGES PLANNED. MARINE...NO CHANGES PLANNED AT THIS TIME. WILL CONTINUE SMALL CRAFT ADVISORY FOR ALL WATERS. CURRENT FCST LOOKS TO BE ON TRACK. CHS 82 55 72 51 / 70 30 0 0 SAV 83 55 72 50 / 70 20 0 0 CHL 80 60 71 59 / 70 30 0 0 NBC 83 56 73 53 / 70 30 0 0 RBW 82 53 72 49 / 70 20 0 0 .CHS... GA...SMALL CRAFT ADVISORY AMZ354-374. SC...SMALL CRAFT ADVISORY AMZ330-350-352. SLF/JAC
SCZ040-042>045-047>050-182200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1050 AM EDT SAT MAY 18 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS SOUTH COASTAL SOUTH CAROLINA... WARM MOIST AIR WILL COMBINE WITH THE ENERGY FROM AN APPROACHING COLD FRONT TO FUEL THUNDERSTORMS OVER SOUTH COASTAL SOUTH CAROLINA THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH BEING THE MAIN THREAT. HAIL LARGER THAN THREE QUARTERS OF AN INCH IS ALSO POSSIBLE LATER THIS AFTERNOON WITH SOME OF THESE STORMS AS COOLER DRIER AIR FILTERS IN ALOFT. THE COLD FRONT IS EXPECTED TO MOVE OFF THE COAST AND THROUGH THE COASTAL WATERS THIS EVENING. THE SEVERE WEATHER THREAT SHOULD DIMINISH ONCE THE FRONT PASSES THROUGH THE AREA. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS. IF SEVERE WEATHER IS OBSERVED...SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS OR DISPATCHERS SHOULD NOTIFY THE NEAREST NATIONAL WEATHER SERVICE OFFICE AS SOON AS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Charleston,SC radar (KCLX), 90 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees were down.
Several trees and power lines were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296200, 5296201, 5296202.